What is Diazepam Overdose?
Diazepam is a prescription drug that is given to patients diagnosed with anxiety disorders. If an individual takes in an increased amount of diazepam, it may cause an overdose and cause different symptoms [1, 2].
What is Diazepam?
Diazepam is a drug that is classified as a benzodiazepine. This drug is not only prescribed to patients with anxiety disorders but also to those who may have seizures, muscle spasms or suffering from the withdrawal effects of alcohol. Diazepam acts in the brain by increasing the amount of gamma aminobutyric acid (GABA) neurotransmitter.
This chemical has an inhibitory effect in the brain and lead to sedation, decreased anxiety levels, relaxation of striated muscles and anticonvulsant effect. Side effects that may be experienced with taking diazepam are unsteadiness, muscle coordination problems, abdominal pain, blurring of vision, cough, confusion and changes in speech pattern [1, 2, 3, 4, 5].
How much is Diazepam Overdose?
The daily dose of diazepam that is recommended is between 4-40 mg. A person should not take any more than 10mg of diazepam at a single time and someone who hasn’t taken the drug should take less than this limit.
The intake of diazepam should not be mixed with alcohol or other medications because it can potentiate the effect of the drug. At the same time, taking diazepam for a long period of time may lead to the development of tolerance. This makes a person able to stand higher levels of diazepam before manifesting any symptoms of drug overdose .
The symptoms experienced in an overdose of diazepam are related in the inhibition of the central nervous system and its intensity depends on the amount of drug that was taken. In mild cases of diazepam overdose, the patient may present with lethargy, drowsiness and confusion.
If an extremely high level of valium is taken, the patient will experience decreased muscle tone, depression of respiration, ataxia, hypotension or decreased blood pressure, diminished reflexes, coma or even death at rare occasions. If diazepam is taken along with other medications, the possibility of dying after an overdose increases [1, 2, 3, 4, 5].
When a patient is brought to the hospital for an overdose in diazepam, the first priority is to assess the airway, breathing and circulation of the patient. An emergency intubation may be performed and they may be connected to a breathing apparatus depending on the need of the patient.
Intravenous access may be placed in order to administer fluids medications. Induced vomiting may only benefit the patient if the ingestion occurred in the last hour and if there is no impairment in the level of consciousness of the patient. Administration of activated charcoal and performing a gastric lavage should only be performed after securing the airway of the patient to prevent aspiration.
Other symptoms that have developed will be managed through the use of other medications. Those that will present with respiratory depression or hemodynamic instability may be transferred to the intensive care unit of the hospital for further management. Patients may only be discharged from the hospital if they remain asymptomatic for at least 6 hours. Those who have intentionally ingested the toxic amount of diazepam may be referred for psychological evaluation before they are sent home [3, 4, 5].
How to prevent Diazepam Overdose?
The overdose can be prevented by following the order of the physician regarding the medication. Regular follow-ups should not be missed by patients who regularly take this medication in order to see if there is a need to adjust the dosage of the medication.
The pills are meant for personal consumption and they should not be shared especially to individuals who have a history of drug abuse. Medication bottles must be labeled properly and kept in a secure place to avoid accidental ingestion [3, 4, 5].
Overdosing on diazepam can be dangerous. If you have more information about this, feel free to share it in the comment section below.
- Drugs.com. (2016, September 13). Diazepam. Retrieved from Drugs.com: https://www.drugs.com/diazepam.html
- Addiction Blog. (2015, January 22). Valium overdose: How much amount of Valium to OD? Retrieved from Addiction Blog: http://prescription-drug.addictionblog.org/valium-overdose-how-much-amount-of-valium-to-od/
- Rx List. (2015, December 15). Valium. Retrieved from Rx List: http://www.rxlist.com/valium-drug/overdosage-contraindications.htm
- Gresham, C. (2016, April 29). Benzodiazepine Toxicity. Retrieved from Medscape: http://emedicine.medscape.com/article/813255-overview#a4
- eMedicine Health. (2013, January 7). Diazepam. Retrieved from eMedicine Health: http://www.emedicinehealth.com/drug-diazepam/page3_em.htm#overdose
- Magnesium Sulfate Toxicity
- Lorazepam Overdose
- Propylene Glycol Toxicity
- Theophylline Toxicity
- Calcium Channel Blocker Overdose
- Anticholinergic Toxicity
- Fluoxetine Overdose – Symptoms, Amount, Treatment, Side effects
- Amphetamine Overdose
- Phenobarbital Overdose
- Marijuana Overdose – Symptoms, Treatment, Recovery